MAUDE Adverse Event Report: SMITH & NEPHEW, INC. REF LNR 28X 58-60 20DG SZ G; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED

SMITH & NEPHEW, INC. REF LNR 28X 58-60 20DG SZ G; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Model Number 71742858
Medical Device Problem Code Material Erosion (1214)
Health Effect - Clinical Codes Failure of Implant (1924); Osteolysis (2377); Joint Laxity (4526); Implant Pain (4561)
Date of Event 08/04/2010
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference:(b)(4).
 
Event or Problem Description
It was reported that, after a tha construct had been implanted on the patient¿s right hip on (b)(6) 2000 , the patient experienced painful hardware with hip instability.A complex revision surgery was performed on (b)(6) 2010.During this procedure, the acetabular components and the femoral head were explanted and replaced with an r3-tha construct.Intraoperatively, significant polyethylene wear with lysis was encountered.The patient tolerated the procedure well without complications and was subsequently admitted for inpatient rehabilitation on (b)(6) 2010.
 
Additional Manufacturer Narrative
The devices were not returned for evaluation; therefore, devices analysis could not be performed.Per the operative report provided there was ¿significant polyethylene wear with lysis.The cup was in a slightly neutral position.The femoral component itself appeared stable.¿.With this information the clinical/medical investigation concluded that, the pain and instability are consistent with the report that the right hip would ¿come out with either deep bending or squatting.¿ as well, the intraoperative findings of ¿significant polyethylene wear with lysis may be consistent with the reported instability.However, with the information provided the clinical root cause of the significant polyethylene wear with lysis, pain and instability cannot be confirmed.The patient impact beyond the revision cannot be determined.No further clinical assessment is warranted at this time.A review of the production orders for the liner, femoral head and the screws did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.According to the information investigated it can be concluded, that this event is an isolated event since no other similar events were identified.In addition, no prior escalated actions related to these part numbers and failure mode were found, the failure mode and associated harm are covered in the risk document in which the risk level is still adequate and based on the lack of design/manufacturing related causes supported, a device history record review is not required for the shell and the femoral.A review of complaint history for the part numbers over the past 12 months and for the batch numbers based on historical data of the device did not reveal similar events for the listed devices.A review of the instructions for use documents for total hip systems revealed that wear of the polyethylene, metal and ceramic articulating surfaces of acetabular components may occur.Higher rates of wear may be initiated by the presence of particles of cement, metal, or other debris which can develop during or as a result of the surgical procedure and cause abrasion of the articulating surfaces, this has been identified as an adverse event.A review of the risk management files revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to these products and event.At this time, we have no reason to suspect that the products failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include patient condition, friction or joint tightness.Based on this investigation, the need for corrective action is not indicated.Should the devices or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
REF LNR 28X 58-60 20DG SZ G
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key16018574
Report Number1020279-2022-05011
Device Sequence Number6922079
Product Code LPH
UDI-Device Identifier03596010232281
UDI-Public03596010232281
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K932755
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2000
Device Explanted Year2010
Reporter Type Manufacturer
Report Source Other,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 06/28/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71742858
Device Catalogue Number71742858
Device Lot Number80704960
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/20/2022
Supplement Date Received by Manufacturer06/23/2023
Initial Report FDA Received Date12/20/2022
Supplement Report FDA Received Date06/28/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
PN: 71302804 / LOT: 00111700; PN: 71306115 / LOT: 90906180; PN: 71336525 / LOT: 90210120; PN: 71336525 / LOT: 90210596; PN: 71336525 / LOT: 90311436; PN: 740058 / LOT: 90903959
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age72 YR
Patient SexMale
Patient Weight111 KG